When you’ve got any kind of chronic illness—especially if you’re a little on the older side—it can feel like you need a secretary just to manage your pill schedule.
There are the ones you take on an empty stomach in the morning…staggered with others that need to be taken with food…and, finally, those you pop at bedtime.
And with all of those meds, you’re likely to feel more than a few side effects.
But don’t worry—because your mainstream doc has got another prescription that’ll clear those right up!
C’mon. You deserve better than that.
You’re taking meds for your meds… yet you don’t seem to be getting any better… and some of the interactions are actually making you feel worse.
And that’s a sign that something has gone very wrong with the way that we treat illnesses in this country.
The Big Pharma-influenced medical establishment has refused to incorporate nutritional and holistic methods into treatment protocols.
If only they would do THAT, they’d reduce the need for drugs, the risks they carry, and the damage they do to millions of people (especially seniors) every year.
Simultaneously using multiple medications—usually, four or more—is actually exceedingly common.
It’s so common, in fact, that we’ve come up with a name for it: “polypharmacy.”
When I evaluate a new patient at my clinic, I might find six or more medications that they’ve listed in their intake form.
For many seniors, their list is often double that amount.
And then there’s the story of a 74-year-old woman who was hospitalized with pneumonia and breathing problems. She came into the hospital on 36 medications—some of which are known to suppress breathing!1
Unfortunately, this is not uncommon with our aging population.
Now, imagine a senior going into the hospital with that long list of medications they may be on. Just being in the hospital can put them at risk for infections, delirium, medical errors, and so on—but they’re also at risk for an adverse drug event (ADE), which is “an injury resulting from medical intervention related to a drug.”2This can be anything from having an allergic reaction to an overdose.
Older adults account for about 35 percent of all hospital stays—and more than half of these visits will involve drug-related complications!3
Think about that for a moment: A senior in the hospital has more than a 50 percent chance they will have a health complication, even death, from an adverse reaction to a drug or drugs!
The population groups most vulnerable to ADEs—in addition to older patients (seniors)—include the very young (pediatric), those with low socioeconomic status, those with limited access to healthcare services, and certain minority races or ethnic groups.4 All told, ADEs account for an estimated 1 in 3 of all hospital adverse events, affecting a total of TWO MILLION hospital stays annually.5
And those are just the ones that get reported.
If you’re of Medicare age (65 or older), research has shown that a high percentage of ADEs that occur in the top three most commonly implicated drug classes—anticoagulants, opioids, and insulin—were preventable.6
Even if you manage to get by without suffering an ADE during your hospital stay… and you’ve been discharged and are on your way home… you’re still not safe. This amazing quote from David Reuben, chief of the geriatrics division at UCLA School of Medicine, says it all: “There are a lot of souvenirs from being in the hospital: medicines they may not need.”7
In fact, a study at VA Hospitals found that 44 percent of frail elderly patients were given at least one unnecessary drug at discharge.8
The prevention of ADEs is critical. Some hospitals are adding pharmacists with additional training in geriatric medications to their staffs. Ideally, they would advise doctors on:
While this is clearly something that all hospitals should implement, it still doesn’t solve the problem of the pharmacists and doctors not integrating nutrition, supplements, and other holistic protocols.
For one reason or another, they don’t have either the ability or the desire to do the one thing that would decrease the need for pharmaceuticals!
That leaves a lot of the responsibility in your hands and the hands of those who love you. The sad reality is that you’ve got to keep an eagle eye on what medications are being taken, as well as when and how they’re being taken.
Always question the necessity of these medications—and especially of any additional ones that are being recommended or prescribed.
Have your doctor or a pharmacist review your medications for potential harmful interactions, and then work with a holistic doctor to reduce (or, ideally, minimize) your medication consumption to prevent adverse events. He can develop a natural treatment protocol, custom-tailored for you that gives you ONLY what you need—and in the right amounts.
There is an excellent summary of medications that are potentially harmful for older patients that’s produced by the American Geriatrics Society.9 It’s known as the Beers list, named after a doctor who created the list.
Here are some of the highlights, in alphabetical order by drug class for easy reference:
Antianxiety meds: Older adults have increased sensitivity to the benzodiazepine class of drugs. Examples include alprazolam (Xanax),10 lorazepam (Ativan),11oxazepam, temazepam, and triazolam. They can increase the risk of cognitive impairment, delirium, falls, fractures, and motor vehicle accidents.
Antibiotics: The antibiotic nitrofurantoin (often prescribed to treat UTIs) should be avoided, especially over the long term, due to the risk of liver and lung toxicity12and peripheral neuropathy.13
Antidepressants: Certain antidepressants are not recommended—either taken alone or in combination—since they can be sedating and cause hypotension, which can make you dizzy. These include Amitriptyline,14 clomipramine,15desipramine,16 imipramine,17 nortriptyline,18 and paroxetine (a.k.a. Paxil).19
Antidiabetics: The diabetic medication glyburide can cause prolonged low blood sugar (hypoglycemia) in older adults.20
Antihistamines (for allergies): Avoid these, including first generation antihistamines such as diphenhydramine (a.k.a. Benadryl). As you age, your body is less and less able to clear itself these drugs—and that’s a particularly bad thing, considering the risk of confusion, dry mouth, or constipation.21 However, if you’re having an acute allergic reaction, antihistamines like hydroxyzine, meclizine, and promethazine can be used—and could save your life.
Cardiovascular drugs: Peripheral alpha-1 blockers such as doxazosin, prazosin, and terasozin should be avoided due to hypotension (too low of blood pressure) and risk of fainting/falls.22 Central alpha blockers such as clonidine should also be avoided due to hypotension, as well as bradycardia (slow pulse).23 Digoxin should not be used as a first line treatment for atrial fibrillation due to its association with increased mortality24—and because other, more effective medications exist!
NSAIDs (for pain): Non-steroidal anti-inflammatory medications increase the risk of gastrointestinal bleeding or ulcers in high-risk patients. Ulcers, bleeding, and perforation caused by NSAIDs occur in approximately 1 percent of patients treated for three to six months and in about 2 to 4 percent of patients treated for one year.25 Those with chronic kidney disease should avoid NSAIDs, as they increase the risk of acute kidney injury and further kidney function decline.26,27 Examples of these medications include aspirin (at doses greater than 325 mg), ibuprofen (Advil), etodolac, naproxen (Alleve), ketoprofen, meloxicam, sulindac, and indomethacin.
Proton-pump inhibitors (for acid reflux and gastritis): PPIs—like omeprazole, lansoprazole, Rabeprazole, pantoprazole, and esomerazole—increase the risk of Clostridium difficile infection, as well as of bone loss and fractures.28,29 They should be avoided for use greater than eight weeks, except in high-risk patients.
You’ll still have to keep track of your supplements and any medications that remain, in case of potential interactions with something given to you by a doctor at another practice or in the ER. But it will be a lot simpler—and you’ll be a lot healthier for it.